MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEXPRO 12MM6CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEXPRO 12MM6CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 4401206X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported, the powerflex pro 12mm 6cm balloon ruptured at 18atm which was within the range of bursting pressure.The balloon ruptured while in the vessel; however, it did not rupture while in a previously placed stent.The device was able to be removed easily from the patient and remained in one piece during its removal.The case was completed with the use of a new unknown 12x60mm balloon catheter.There was reported injury to the patient.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device through the rotating hemostatic valve or through the guide catheter.The device was able to track toward the lesion and cross the lesion without difficulty.The lesion was in the left lower extremity iliac vein.The lesion was noted to have moderate calcification and the vessel had little tortuosity.The lesion was noted to have a 70% stenosis.The device was being used to treat a chronic total occlusion (cto).The device was never put into an acute bend and did not kink during its use.The inflation device was filled with a 1:1 contrast/saline ratio.The inflation device used was used successfully with other devices during the case.The device will be returned for evaluation.Additional information was requested; however, the information was not obtained after multiple attempts.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82235814 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b4, g3, h1, h2, h3 and h6 as reported, the powerflex pro 12mm 6cm balloon ruptured at 18atm which was within the range of bursting pressure.The balloon ruptured while in the vessel; however, it did not rupture while in a previously placed stent.The device was able to be removed easily from the patient and remained in one piece during its removal.The case was completed with the use of a new unknown 12x60mm balloon catheter.There was no reported injury to the patient.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device through the rotating hemostatic valve or through the guide catheter.The device was able to track toward the lesion and cross the lesion without difficulty.The lesion was in the left lower extremity iliac vein.The lesion was noted to have moderate calcification and the vessel had little tortuosity.The lesion was noted to have a 70% stenosis.The device was being used to treat a chronic total occlusion (cto).The device was never put into an acute bend and did not kink during its use.The inflation device was filled with a 1:1 contrast/saline ratio.The inflation device used was used successfully with other devices during the case.Additional information was requested; however, the information was not obtained after multiple attempts.The product was returned for analysis.A non-sterile powerflex pro 12mm6cm 135 percutaneous transluminal angioplasty (pta) balloon catheter was received for analysis inside a plastic bag.Per visual analysis, a considerable amount of reddish liquid, apparently blood residues were observed inside the balloon of the unit.No other anomalies were observed on the unit by the naked eye.Functional testing was performed on the unit.A lab sample inflator/deflator device partially filled with water was attached to the inflation lumen of the unit and pressure was applied.However, a leakage was observed at a puncture/rupture in the middle area of the balloon.No other anomalies were observed.Per microscopic analysis, sem was performed to identify the possible root cause of the balloon rupture.Results showed that the powerflex pro 12mm6cm 135 catheter complaint unit presented evidence of a punctured condition explained in the complaint along with scratch marks located in the external surface of the shaft, this type of damage is commonly caused during the interaction of the material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the surface likely led to the damaged condition found on the received device.It seems the material near the damage was ruptured with a sharp object from the outside of the device resulting in the puncture of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82235814 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ was confirmed via device analysis as a leakage was noted coming from a ruptured are on the middle balloon surface.However, the exact cause cannot be determined.The outer surface of the balloon presented evidence of scratch marks adjacent to the balloon rupture.The balloon material near the rupture, appears to have been punctured either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.Therefore, based on the information available for review, it is likely vessel characteristics of calcification, stenosis, and a chronically occluded lesion likely contributed to the reported event as evidenced by device analysis.According to the safety information in the instructions for use, ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported events for both devices.Therefore, no corrective or preventive actions will be taken at this time.
 
Event or Problem Description
As reported, the powerflex pro 12mm 6cm balloon ruptured at 18atm which was within the range of bursting pressure.The balloon ruptured while in the vessel; however, it did not rupture while in a previously placed stent.The device was able to be removed easily from the patient and remained in one piece during its removal.The case was completed with the use of a new unknown 12x60mm balloon catheter.There was no reported injury to the patient.The device was stored and prepped per the instructions for use (ifu) and maintained negative pressure during preparation.There was no difficulty removing the device from the hoop, removing the protective balloon cover, the stylet, or any of the sterile packaging components and the device was not kinked or damaged in any way prior to being inserted into the patient.There was no resistance or friction experienced during insertion of the device through the rotating hemostatic valve or through the guide catheter.The device was able to track toward the lesion and cross the lesion without difficulty.The lesion was in the left lower extremity iliac vein.The lesion was noted to have moderate calcification and the vessel had little tortuosity.The lesion was noted to have a 70% stenosis.The device was being used to treat a chronic total occlusion (cto).The device was never put into an acute bend and did not kink during its use.The inflation device was filled with a 1:1 contrast/saline ratio.The inflation device used was used successfully with other devices during the case.The device will be returned for evaluation.Additional information was requested; however, the information was not obtained after multiple attempts.

Brand Name
POWERFLEXPRO 12MM6CM 135
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60 avenue
miami lakes, FL 33014
7863138372
MDR Report Key15576735
Report Number9616099-2022-06049
Device Sequence Number17819270
Product Code LIT
UDI-Device Identifier20705032072806
UDI-Public(01)20705032072806(17)241130(10)82235814
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K112797
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model Number4401206X
Device Catalogue Number4401206X
Device Lot Number82235814
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2022
Supplement Date Received by Manufacturer10/23/2022
Initial Report FDA Received Date10/11/2022
Supplement Report FDA Received Date10/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HENGRUI CONTRAST; UNKNOWN 12X60MM BALLOON CATHETER
Patient Age56 YR
Patient SexMale
Patient Weight75 KG